Ask about skin cancer

Wilma is a skin cancer specialist nurse, here to answer your questions about different types of skin cancer. She will try to respond within 2 working days.

Skin Colour following Radiotherapy

JonathanD
Posted by

Hi Wilma

It is now around 7 or 8 months since my course of Radiotherapy was completed. It was on my nose to treat BCC. The majority of my nose was treated due to a few suspicious areas along with the biopsied/diagnosed area.

I have two concerns

1. That the treated area appears to be getting paler as time progresses.

2. That two of the suspicious areas have developed in to what are almost certainly cysts. I am awaiting an appointment via my GP to see a Plastic Surgeon however my GP said surgery following Radiotherapy can have healing difficulties.

Are you able to advise on either or both of these please.

Many Thanks

Jonathan

Wilma - Macmillan
Posted by

Hi Jonathan , thank you for getting in touch

Over all radiotherapy is generally very successful in the management of BCC.  However, radiation to the skin can lead to additional problems due to skin damage.  The change in appearance to the area treated may well be one of the side effects of the treatment.  As some changes can occur over time. Also unfortunately as your GP correctly stated wound healing can be problematic.  Your specialist will assess your skin and the cyst like lesions.  I think the main thing is to ensure these are not in keeping with recurrence to the area.

I suppose one option is that you do nothing and leave them alone to reduce wound healing problems.  However they would need to be certain of what they were.  Your surgeon will be able to explain this in more detail and decide the best course of management.

Please do get back in touch if you have any further questions

Wilma

JonathanD
Posted by

Hi Wilma

Thank you for your reply.

I am trying to get my head around the colour difference.

Is it likely to colour up as I go out more in the fresh air, holiday sea breezes etc (though directly protected from the sun) or is that the blood supply is likely to have been damaged. I have thread veins appearing outside of the treated area which stop abruptly when they reach this treated area almost as though there is no where to go.

Many Thanks again

Jonathan

Wilma - Macmillan
Posted by

Hi Jonathan, I am sorry that you have these anxieties with regards to the change in the skin tone following your radiotherapy.

Why not call your radiotherapy department, they will have a helpline and someone there will call you back and discuss over the telephone.  It is always easier and much clearer to chat over concerns than via email.  Please do let me know how you get on.

Best wishes

Wilma